Arizona, 2005

Dense Fog in Arizona, February 19, 2005

February 19, 2005 · NWS PSR · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 19, 3:25 AM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 3:25 AM MST, 6 hours 12 minutes before
AZZ020>028-CAZ030>033-191745-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 AM MST SAT FEB 19 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
UPPER LEVEL DISTURBANCES EMANATING FROM A LOW PRESSURE SYSTEM JUST
WEST OF THE CALIFORNIA COAST WILL BRING WIDESPREAD RAIN SHOWERS AND
A FEW THUNDERSTORMS...MAINLY OVER WEST-CENTRAL AND SOUTH-CENTRAL
ARIZONA TODAY...ESPECIALLY DURING THE MORNING HOURS. RAIN IS
EXPECTED TO BE HEAVY AT TIMES. SHOWERS AND A FEW
THUNDERSTORMS...SOME WITH BRIEF HEAVY RAIN...WILL LINGER THROUGH
THIS EVENING OVER SOUTH CENTRAL ARIZONA. AFTER A BRIEF BREAK IN THE
WEATHER...A POTENT STORM FROM THE EAST PACIFIC IS EXPECTED TO BRING
PERIODS OF SIGNIFICANT RAINFALL TO MUCH OF THE AREA MONDAY AND
TUESDAY. EXPECT A DRYING TREND AND A SLIGHT RECOVERY IN DAYTIME
HIGHS TOWARD THE END OF NEXT WEEK.

&&

.DISCUSSION...
CLOSED UPPER LEVEL LOW THAT HAD BEEN IN POSITION JUST OFF THE NRN CA
COAST HAS NOW OPENED UP AND IS MOVING INLAND...WITH A VERY PROMINENT
SHORT WAVE MOVING INLAND ALONG THE SRN CA/NRN BAJA COAST AT 2 AM.
VERY STRONG FORCING OCCURRING OVER SCNTRL AZ EARLY THIS
MORNING...WITH UPPER DIFLUENCE...STRONG LOW LEVEL MOISTURE
CONVERGENCE AND PVA ALL ACTING TO GIVE TREMENDOUS LIFT TO THE
AIRMASS. AS A RESULT WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
HAVE BEEN OVERSPREADING OUR ERN CWA...MAINLY MARICOPA COUNTY
EASTWARD...SINCE SHORTLY BEFORE MIDNIGHT. MANY GAGE REPORTS FROM
AROUND THE AREA HAVE SEEN RAINFALL TOTALS AT AND ABOVE ONE HALF INCH
OVER THE PAST 3 HOURS. SOME PLACES HAVE SEEN OVER ONE
INCH...ESPECIALLY IN ZONE 24 ALONG THE BEELINE HIGHWAY...AND OVER
THE ERN PHOENIX METRO AREA. URBAN AND SMALL STREAM FLOOD ADVISORY
WILL REMAIN IN EFFECT FOR ALL OF MARICOPA COUNTY...AND SRN GILA AND
NRN PINAL...UNTIL AT LEAST 4 AM AND IT WILL LIKELY BE EXTENDED. IF
THE GFS IS ACCURATE...A HUGE BULLSEYE OF 20 MICROBARS/SEC UVV WILL
BE SITUATED OVER CENTRAL MARICOPA COUNTY AT 5 AM THIS MORNING...SO
THE SHOWERS AND RAIN COULD GET MORE INTENSE AS THE MORNING WEARS ON.
THIS AREA OF UVV WILL GRADUALLY DIMINISH AND MOVE NEWD DURING THE
DAY AS THE SHORT WAVE MOVES THRU THE AREA. BASICALLY HAVE
CATEGORICAL POPS OVER THE ERN HALF OF THE CWA TODAY...WITH CHANCE
POPS OUT WEST...AND THERE WILL ALSO BE A SLIGHT CHANCE FOR
THUNDERSTORMS DURING THE DAY AS WELL AS THE ATMOSPHERE REMAINS
UNSTABLE.

TONIGHT THRU SUNDAY A MOIST SWLY FLOW WILL BE IN PLACE OVER THE
CWA...WITH MINOR RIPPLES MOVING THRU AND CONTINUED UVV IN PLACE OVER
MUCH OF THE AREA. THUS A SLIGHT CHANCE TO CHANCE FOR SHOWERS WILL
CONTINUE OVER THE AREA...AND THEN A SMALL BREAK IN THE ACTION WILL
OCCUR SUNDAY NIGHT INTO EARLY MONDAY AS A BRIEF SHORT WAVE RIDGE
PASSES THRU. THEN...ANOTHER STRONG LOW IS POISED TO SET UP ALONG THE
NRN CA COAST IN THE SAME SPOT AS THE CURRENT LOW. THIS LOW WILL THEN
GRADUALLY MOVE INLAND AND BRING ANOTHER GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE WHOLE CWA BEGINNING IN THE WRN CWA MONDAY
AFTERNOON...THEN OVER THE WHOLE AREA MONDAY NIGHT THRU TUESDAY
NIGHT. LIFTED INDICES AREA FORECAST TO BE QUITE NEGATIVE TUESDAY AND
WEDNESDAY...SO A THREAT FOR STORMS WILL BE IN THE FORECAST BOTH OF
THOSE DAYS. LOW IS SLOW TO MOVE OUT...SO UNSETTLED CONDITIONS WILL
REMAIN OVER MOST OF THE AREA THRU EARLY FRIDAY...WITH DRIER
CONDITIONS THEN MOVING IN AS WEAK RIDGING STARTS TO PUSH IN FROM THE
WEST. WITH THE CURRENT WEATHER...FEW CHANGES HAVE BEEN MADE TO THE
LAST COUPLE OF DAYS IN THE FORECAST...BUT IT STILL SEEMS TO BE
HANDLING THE SITUATION OK.

A FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL AZ THROUGH THIS AFTERNOON.  A FLOOD WARNING FOR CAVE CREEK
WASH AND THE AGUA FRIA RIVER ALSO CONTINUES THROUGH EARLY THIS
AFTERNOON. ALTHOUGH RIVER LEVELS HAVE DROPPED A LITTLE ON CAVE CREEK
AND THE AGUA FRIA...HEAVY RAIN OVERNIGHT SHOULD RENEW RIVER RISES...
ESPECIALLY EARLY THIS MORNING.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR
ZONES 21 THROUGH 24.

FLOOD WARNING FOR CAVE CREEK AND AGUA FRIA RIVERS ZONES 22 AND 23
THROUGH EARLY THIS AFTERNOON.

CA...NONE.

&&

11
Hazardous weather outlook, Feb 19, 6:13 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
613 AM MST SAT FEB 19 2005

AZZ021>024-200100-
GREATER PHOENIX AREA-NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
WEST CENTRAL DESERTS-
613 AM MST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL THIS AFTERNOON.
SEE PRODUCT PHXFFAPSR FOR ADDITIONAL INFORMATION. IN ADDITION A FLOOD
WARNING IS IN EFFECT FOR CAVE CREEK NEAR CAREFREE AND CAVE CREEK...
AND FOR THE AGUA FRIA RIVER UPSTREAM FROM LAKE PLEASANT. SEE PRODUCT
PHXFLWPSR FOR FURTHER INFORMATION. OTHERWISE WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...AND HEAVY RAIN IS
POSSIBLE ESPECIALLY IN THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WET PACIFIC STORM SYSTEM IS EXPECTED TO PROVIDE NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR
HEAVY RAINFALL AND FLOODING...NEXT MONDAY AND TUESDAY. ALTHOUGH THE
REST OF THE PERIOD LOOKS TO BE UNSETTLED...WETTER AND COOLER THAN
NORMAL...NO HAZARDOUS WEATHER IS EXPECTED.

AZZ020-025>028-CAZ030>033-200100-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
613 AM MST (513 AM PST) SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA AS WELL AS FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TODAY ALONG WITH
ISOLATED THUNDERSTORMS. BRIEF HEAVY RAIN IS POSSIBLE. PATCHY
DENSE FOG IS ALSO POSSIBLE IN THE MORNING...WITH VISIBILITIES
BELOW ONE MILE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER WET PACIFIC STORM SYSTEM IS EXPECTED TO PROVIDE NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR
HEAVY RAINFALL AND FLOODING...NEXT MONDAY AND TUESDAY. ALTHOUGH THE
REST OF THE PERIOD LOOKS TO BE UNSETTLED...WETTER AND COOLER THAN
NORMAL...NO HAZARDOUS WEATHER IS EXPECTED.

BRECKENRIDGE

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, S Gila/Ne Maricopa/X N Pinal

When
February 19, 9:37 AM MST
Where
S Gila/Ne Maricopa/X N Pinal forecast zone
Reported by
TRAINED SPOTTER

Visibility reported to be 1/6th of a mile along Highway 60 at Sutton Summit.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5442158.